Virginia, 2008Damaging Wind in Virginia, July 4, 2008
July 4, 2008 · NWS MRX · 1 event in 1 county or zone
Severe convection developed ahead of a surface low near the Ohio River |along the Indiana/Kentucky border with quasi-stationary frontal boundary extending east into the Mid Atlantic region. A mid level impulse and upper level cold pocket contributed to moderate instability for storm formation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe convection developed ahead of a surface low near the Ohio River |along the Indiana/Kentucky border with quasi-stationary frontal boundary extending east into the Mid Atlantic region. A mid level impulse and upper level cold pocket contributed to moderate instability for storm formation. The event produced mostly damaging winds and a limited amount of hail production.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 1:37 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 4, 1:37 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT FRI JUL 4 2008
.SHORT TERM...(TONIGHT AND SATURDAY)...COLD FRONT TO OUR NORTHWEST
NOT EXPECTED TO MAKE MUCH PROGRESS TOWARD OUR AREA IN THE SHORT
TERM. HOWEVER...LOOKS LIKE THERE WILL BE ENOUGH MOISTURE AND
INSTABILITY ALONG WITH UPPER LEVEL SHORT WAVE THAT WILL MOVE OVER
AREA TONIGHT INTO SATURDAY TO WARRANT THE LIKELY POPS THAT HAVE BEEN
ADVERTISED. LOOKS LIKE BEST COVERAGE OF PRECIP MAY BE LATER TONIGHT
INTO SATURDAY...BUT WILL NOT FINESSE THINGS TOO MUCH IN THE DATABASE.
WILL MAKE ONLY MINOR TWEAKS TO MAV TEMPS...WHICH LOOK REASONABLE
OVERALL.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...UPPER TROUGH KEEPS
THINGS SOMEWHAT UNSETTLED THROUGH THE BALANCE OF THE WEEKEND AND
INTO EARLY NEXT WEEK AS TROUGH LINGERS BEFORE FINALLY PULLING OUT
BY LATE MONDAY. TYPICAL SUMMER WEATHER PATTERN EXPECTED THROUGH
THE BALANCE OF THE LONG TERM PERIOD. A SERIES OF NORTHERN STREAM
SHORT WAVE TROUGHS...AND ASSOCIATED DYNAMICS...WILL STAY WELL NORTH
OF THE SOUTHERN APPALACHIAN REGION. THE EUROPEAN MODEL PROJECTS
ONE OF THESE SHORT WAVES WILL PUSH A SURFACE BOUNDARY INTO OUR AREA
BY THURSDAY. HOWEVER...THIS IS NOT EVIDENT WITH OTHER MEDIUM RANGE
MODELS AND ENSEMBLES. THUS WILL DISCOUNT FOR NOW AND CONTINUE
SCATTERED MAINLY DIURNAL CONVECTION EACH DAY. FOR TEMPS...HAD NO
COMPELLING REASON TO DEVIATE FROM MAV/MEX GUIDANCE AND GENERALLY
STAYED CLOSE TO THOSE VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 85 67 89 67 / 60 60 20 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 83 65 88 66 / 60 60 20 30 20
OAK RIDGE, TN 68 83 65 89 66 / 60 60 20 30 20
TRI CITIES AIRPORT, TN 63 80 63 87 62 / 60 60 30 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/LCM
Hazardous weather outlook, Jul 4, 3:36 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT FRI JUL 4 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT FRI JUL 4 2008 /336 AM CDT FRI JUL 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP BY THIS AFTERNOON.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO
40 MPH. SMALL HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 4, 2:13 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT FRI JUL 4 2008
TNZ017-018-044-046-047-VAZ008-042000-
JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON-
313 PM EDT FRI JUL 4 2008
...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...SULLIVAN
AND WASHINGTON COUNTIES...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
JOHNSON CITY TO 6 MILES NORTHEAST OF HAMPTON TO 9 MILES NORTHWEST OF
NEWLAND...MOVING NORTHEAST AROUND 25 MPH.
PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Thunderstorm Wind, Scott
- When
- July 4, 4:45 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -82.580
One tree was reported down on Highway 11W in the far southeast corner of the county near the Tennessee border.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 4, 20081 injured · $71,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Maryland, July 4, 2008$92,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$45,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Montana, July 4, 20081.75 in hail · 43 events
- Flash Flood and Hail in Mississippi, July 4 to 5, 2008$35,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Montana, July 4, 2008$32,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 4, 2008$22,000 · 52 kt wind · 15 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 20083 injured · $5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Arizona, July 4, 2008$25,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, July 4, 2008$20,000 · 1.25 in hail · 2 events
- Wildfire and Damaging Winds in Montana, July 4, 2008$2,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Georgia, July 4, 20081 injured · $7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122430.